Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 277, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 13, 2023, 8:35 PM CDT for Clark County, Comanche County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2023, 8:35 PM CDT (01:35 UTC)
- Expired
- Aug 13, 2023, 9:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, KS, Comanche County, KS
The radar
The Dodge City radar (KDDC), 71 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 5:06 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2630 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 4.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 5:30 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 13, 5:30 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 530 PM CDT Sun Aug 13 2023 ...UPDATE TO AVIATION... .SYNOPSIS... Issued at 151 PM CDT Sun Aug 13 2023 A cold front will pass across the area this evening. In the wake of the front, high pressure will build across the high plains. An upper level ridge will begin to expand eastward by mid-week and become entrenched by the weekend. This ridge could be very persistent and even if the center of the ridge moves east of our area later in August, it will probably still be hot. && .SHORT TERM...(This evening through Monday night) Issued at 151 PM CDT Sun Aug 13 2023 Thunderstorms will develop ahead of a pre-frontal trough this afternoon; and given the deep layer shear, these could be severe with damaging wind, along with small to marginally severe hail. The main limiting factor for severe storms is the weak low level winds that are veering ahead of the front. The best chance of storms is from southern Meade county into Comanche, Barber and Pratt counties. Once the front arrives this evening, the storms should evolve into a line and move out of the state. Winds in the wake of the front this evening will be gusting to over 30 mph for a couple of hours. Expect lows in the upper 50s to lower 60s tonight. Monday will feature pleasant weather with much drier air and highs between 80 and 85, along with breezy north winds at 15 to 25 mph. Clear skies, light winds and drier air will allow temperatures to bottom out in the lower 50s in Scott City by Tuesday morning, with upper 50s over south central KS. .LONG TERM...(Tuesday through Sunday) Issued at 151 PM CDT Sun Aug 13 2023 A warming trend will commence by Tuesday with afternoon highs rising into the 90s by Wednesday and Thursday. Near 100 degree temperatures are possible by Friday and Saturday. Residual low level moisture will make it feel hotter. The lower levels will eventually dry out by Sunday or Monday; but afternoon readings near and possibly above 100 can be expected through 23 August and possibly through the remainder of August. A stray thunderstorm can't be ruled out Friday and Saturday evenings in far western Kansas given the residual moisture. Rain chances after Saturday are close to zero as the moisture mixes out and afternoon humidity values drop into the 15 to 25 percent range. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 517 PM CDT Sun Aug 13 2023 Isolated to widely scattered thunderstorms will be possible along and ahead of a cold front pushing southeast through eastern portions of southwest Kansas and south central Kansas early this evening, potentially affecting the vicinity of KDDC. Otherwise, widespread VFR conditions are expected through early Monday. Northerly winds around 10 to 20kt with occasional gusts to 25kt are likely to persist through early Monday in wake of the aforementioned cold front pushing farther southeast into northern Oklahoma. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 82 55 85 / 20 0 0 0 GCK 59 81 55 86 / 10 0 0 0 EHA 59 80 56 88 / 30 0 0 0 LBL 60 82 56 86 / 30 0 0 0 HYS 57 81 55 88 / 10 0 0 0 P28 62 84 57 84 / 50 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...JJohnson
Hazardous weather outlook, Aug 13, 1:13 AM CDT, 19 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 113 AM CDT Sun Aug 13 2023 KSZ030-031-043>046-061>066-074>081-084>090-141200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 113 AM CDT Sun Aug 13 2023 /1213 AM MDT Sun Aug 13 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A cold front will move across the region this afternoon and tonight. This will result in lower chances of showers and thunderstorms for much of the area. A marginally strong to low end severe storm is possible, although chances are small. The main threat would be some wind and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 13, 7:39 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
739 PM CDT Sun Aug 13 2023
KSZ089-090-140130-
Barber KS-Comanche KS-
739 PM CDT Sun Aug 13 2023
...A strong thunderstorm will impact portions of Barber and
southeastern Comanche Counties through 830 PM CDT...
At 738 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Sun City, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Barber and
southeastern Comanche Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.
&&
LAT...LON 3700 9926 3736 9903 3739 9847 3738 9835
3700 9835
TIME...MOT...LOC 0038Z 292DEG 18KT 3725 9899
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:39 PM CDT | Special Weather Statement | DDC | Barber | 51 min |
| Aug 13, 7:44 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 46 min |
| Aug 13, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 20 min |
| Aug 13, 8:40 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 35 min |
| Aug 13, 9:00 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 30 min |
| Aug 13, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 15 min |
| Aug 13, 9:27 PM CDT | Special Weather Statement | DDC | Barber | 48 min |
| Aug 13, 10:07 PM CDT | Special Weather Statement | DDC | Barber | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.